Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 84, NWS Salt Lake City, UT

September 9, 2005Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 9, 2005, 2:01 PM MDT for Carbon County, Emery County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2005, 2:01 PM MDT (20:01 UTC)
Expired
Sep 9, 2005, 2:30 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Carbon County, UT, Emery County, UT

The radar

The Grand Junction radar (KGJX), 194 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 12:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2005-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2005-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 092001
SVRSLC
UTC007-015-092030-
/O.NEW.KSLC.SV.W.0084.050909T2001Z-050909T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
201 PM MDT FRI SEP 9 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CARBON COUNTY IN UTAH
  NORTHEASTERN EMERY COUNTY IN UTAH

* UNTIL 230 PM MDT

* AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 12 MILES WEST OF SUNNYSIDE TO 28 MILES
  SOUTHEAST OF SUNNYSIDE...OR ALONG A LINE EXTENDING FROM 10 MILES
  SOUTHEAST OF PRICE TO 15 MILES NORTH OF GREEN RIVER...AND MOVING
  NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SUNNYSIDE BY 210 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3941 11072 3901 11046 3941 11003 3970 11019

$$

CB
1 follow-up statement
000 
WWUS55 KSLC 092030
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
229 PM MDT FRI SEP 9 2005

UTC007-015-092039-
/O.EXP.KSLC.SV.W.0084.000000T0000Z-050909T2030Z/
EMERY UT-CARBON UT-
229 PM MDT FRI SEP 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARBON AND
NORTHEASTERN EMERY COUNTIES EXPIRES AT 230 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR UTAH AND SOUTHWEST WYOMING.

STRONG THUNDERSTORMS CONTINUE OVER EMERY AND EASTERN CARBON COUNTIES 
BUT THE STORMS HAVE WEAKENED BELOW SEVERE LIMITS.

LAT...LON 3941 11072 3901 11046 3941 11003 3970 11019

$$

GIBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 10:30 AM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 9, 10:30 AM MDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT FRI SEP 9 2005

.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL DRIFT SLOWLY
EASTWARD...MOVING ACROSS THE GREAT BASIN SUNDAY AND MONDAY.  A COLD
FRONT WILL DROP SOUTHEAST INTO UTAH LATE TONIGHT AND SETTLE OVER THE
CENTRAL SECTIONS OF THE STATE ON SATURDAY.  A SECOND SURGE OF COLD
AIR WILL PUSH THIS FRONT SOUTH OF THE REGION ON MONDAY.

&&

.DISCUSSION...WIDELY SCATTERED CONVECTION STILL ONGOING ALONG THE
WASATCH FRONT...THEN SOUTHWARD ALONG THE TERRAIN AREAS THROUGH
SOUTHERN UTAH.  EXPECT COVERAGE AND INTENSITY OF STORMS TO INCREASE
LATE THIS AFTERNOON INTO EVENING AS MID LEVEL SHORTWAVE EJECTING OUT
OF MID LEVEL TROUGH PUSHES ACROSS REGION...PRIMARILY IN 00Z THROUGH
06Z PERIOD.  WILL ALSO SEE NOSE OF 110 KT 250 MB JET NOSE INTO
REGION OVERNIGHT.  AIRMASS WILL DESTABILIZE THIS AFTERNOON WITH
CAPES TO 400 AND LI VALUES TO MINUS 2.  CONCERN IS FOR SEVERE
POTENTIAL LATE THIS AFTERNOON INTO EVENING GIVEN DYNAMICS AND STRONG
WINDS ALOFT...700 MB WINDS OF 30 KT AND 500 MB WINDS OF 50 KT.

&&

.FIRE WEATHER...ALTHOUGH HUMIDITIES HAVE COME UP OVER WESTERN UTAH
FROM YESTERDAY...DRIER AIR JUST TO THE WEST OVER EASTERN NEVADA
SHOULD SPREAD INTO THE FAR WEST DURING THE AFTERNOON LOWERING
HUMIDITIES TO CRITICAL LEVELS. WINDS WILL BE STRONGER TODAY SO
HUMIDITY WILL BE THE LIMITING FACTOR TO WIDESPREAD EXTREME FIRE
WEATHER CONDITIONS. THE MOISTURE SURGE OVER THE REMAINDER OF THE
AREA SHOULD BRING A DECENT CHANCE OF WETTING RAIN. THE DRIER AIR
WILL OVERSPREAD THE STATE TONIGHT AND WILL BE IN PLACE SATURDAY. A
COOL MOIST AIRMASS WILL FOLLOW A COLD FRONT INTO NORTHERN UTAH BUT
THE FRONT IS EXPECTED TO STALL OVER THE NW 1/3 OF THE STATE SO
BREEZY DRY CONDITIONS WILL CONTINUE TO THE SOUTH OF THE FRONT
THROUGH THE WEEKEND.

&&

.AVIATION...STRONG SOUTHERLY WINDS AT SLC TODAY.  SCATTERED
CONVECTION LATE THIS AFTERNOON INTO TONIGHT MAY PRODUCE VERY STRONG
WINDS GUSTS...AFFECTING AIRPORT OPERATIONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 1300-2100 MDT TODAY FOR FIRE WEATHER
ZONES 420...434...435...437...439.  SEE SLCRFWSLC FOR DETAILS.
WY...NONE.

&&

BARJENBRUCH
Hazardous weather outlook, Sep 9, 6:15 AM MDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT FRI SEP 9 2005

UTZ001>007-015-016-019-101200-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WEST CENTRAL UTAH-
615 AM MDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND WESTERN UTAH.

.DAY ONE... TODAY

STRONG SOUTH WINDS WILL DEVELOP OVER THE WESTERN VALLEYS AHEAD OF AN
APPROACHING COLD FRONT THIS AFTERNOON. HAZARDOUS FIRE WEATHER
CONDITIONS WILL RESULT FROM THESE STRONG WINDS AND LOW RELATIVE
HUMIDITIES. A RED FLAG WARNING HAS BEEN ISSUED FOR THE VALLEYS OF
WESTERN UTAH FOR THIS AFTERNOON THROUGH MIDEVENING. SEE THE
LATEST SLCRFWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE COLD FRONT THAT ENTER NORTHWEST UTAH THIS EVENING WILL STALL
OVER NORTHERN UTAH THIS WEEKEND.  MUCH COOLER TEMPERATURES ARE
EXPECTED BEHIND THE FRONT...ALONG WITH THE THREAT OF SIGNIFICANT
PRECIPITATION OVER EXTREME NORTHERN UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ008>014-017-018-020-021-WYZ021-101200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST WYOMING-WASATCH MOUNTAINS SOUTH
OF I-80-WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-WESTERN UINTA
MOUNTAINS-
615 AM MDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS TODAY COULD PRODUCE LOCALLY
HEAVY RAINFALL. THE AREAS MOST PRONE TO HEAVY RAIN WILL BE THE
NORTHEAST MOUNTAINS AND THE ADJACENT VALLEYS. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...THEN TAPER OFF
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:03 PM MDTSevere Thunderstorm WarningSLCSummit27 min
Sep 9, 12:37 PM MDTSevere Thunderstorm WarningSLCDuchesne, Summit, Wasatch23 min
Sep 9, 1:17 PM MDTSevere Thunderstorm WarningSLCJuab, Sanpete, Utah28 min
Sep 9, 1:28 PM MDTSevere Thunderstorm WarningSLCEmery32 min
Sep 9, 2:30 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne30 min
Sep 9, 2:31 PM MDTSevere Thunderstorm WarningSLCDuchesne, Utah, Wasatch29 min
Sep 9, 2:48 PM MDTSevere Thunderstorm WarningSLCDuchesne14 min
Sep 9, 2:58 PM MDTSevere Thunderstorm WarningSLCEmery32 min
Sep 9, 3:31 PM MDTSevere Thunderstorm WarningSLCEmery29 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.